Hail, Morgan
- When
- May 9, 6:55 PM EST
- Where
- Morgan County, 0.56 mi E of Wartburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.100, -84.590
Nickle size hail was reported at Wartburg.
Plenty of instability present with cold front lifting scattered thunderstorms in the vicinity of interstate 40 and points farther south. The storms produced a large amount of hail around one inch in diameter and downed numerous trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Plenty of instability present with cold front lifting scattered thunderstorms in the vicinity of interstate 40 and points farther south. The storms produced a large amount of hail around one inch in diameter and downed numerous trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 2:30 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT FRI MAY 9 2008 .SHORT TERM...(TONIGHT THROUGH SATURDAY)...DEEP CONVECTION SLOW TO START THIS AFTERNOON...LOOKS LIKE WARM LAYER HAS INDEED CAPPED LOW LEVEL INSTABILITY UNTIL UPPER SHORT WAVE CAN ERODE CAP LATER THIS AFTERNOON INTO THIS EVENING. TWO POSSIBLE ROUNDS OF STORMS...THE FIRST WITH THE LIFT PROVIDED BY THE SHORT WAVE FROM ABOUT 21Z-03Z AS IT MOVES THROUGH FROM WEST TO EAST...AND THE SECOND ALONG THE COLD FRONT THAT SHOULD QUICKLY FOLLOW FROM ROUGHLY 03Z-09Z AS IT SWEEPS THROUGH FROM THE NORTHWEST. FAST FLOW WILL BE OVER AREA...SO STORMS SHOULD MOVE QUICKLY TO THE EAST. UNDER THE INFLUENCE OF THE SHORT WAVE...WOULD EXPECT COVERAGE TO BE SCATTERED AND BETTER CHANCES OF LONE CELLS FOR POSSIBLE ROTATION... BUT AS STORMS MOVE FARTHER EAST INTO OUR CWA BETTER DENSITY OF CELLS...CELL MERGERS AND CLUSTERING...SO BETTER CHANCES WEST RATHER THAN EAST FOR LONE SUPERCELLS. ALONG THE COLD FRONT BETTER CHANCE OF A LINE OF SHOWERS/STORMS FORMING AND LESS CHANCES OF ROTATION. BY DAYBREAK SATURDAY...FRONT AND ITS ASSOCIATED LIFT SHOULD BE OUT OF THE AREA...BUT LOW CLOUDS EXPECTED TO LINGER THROUGH MUCH OF THE MORNING...BUT ERODING NW TO SE. WENT VERY CLOSE TO GUIDANCE TEMPS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DEVELOPING SYSTEM OVER THE NORTHERN ROCKIES AT THIS TIME WILL HAVE MOVED SOUTHEAST INTO THE SOUTHERN PLAINS BY SATURDAY EVENING. A WEAK COLD FRONT THAT WILL BE STATIONARY TO THE SOUTH WILL SPREAD CLOUDS WITH SHOWERS AND POSSIBLE THUNDERSTORMS SATURDAY NIGHT AS A DEEPENING AREA OF LOW PRESSURE AND COLD FRONT MOVES INTO THE MID MS VALLEY. GFS DEVELOPS A SECONDARY LOW IN NORTH CAROLINA WITH THE MAIN LOW HOLDING BACK NORTH OF THE OHIO RIVER WITH THE WRAPPED UP SYSTEM FINALLY MOVING OFF THE MID ATLANTIC COAST MONDAY. STILL LOOKS LIKE POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AHEAD OF AND ALONG THE FRONT WITH THE STRONG DYNAMICS. TIMING WILL BE KEY THOUGH AS PRE FRONTAL CONVECTION MOVES ACROSS MOST OF THE REGION DURING THE MORNING. COOLER NW FLOW AND WRAP AROUND MOISTURE BEHIND THE FRONT WILL KEEP CLOUDS IN THE NW SECTIONS THROUGH MONDAY WITH A CHANCE OF SHOWERS CONTINUING. MONDAY AFTERNOON THROUGH TUESDAY NIGHT HIGH PRESSURE BUILDS IN FOR SOME DRYING. ANOTHER SIGNIFICANT FRONT APPROACHES WEDNESDAY WITH SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE UNTIL FRONTAL PASSAGE THURSDAY. PARENT SURFACE LOW ALSO MOVES SLOWLY EAST ACROSS OHIO VALLEY THURSDAY AND FRIDAY WITH WRAP AROUND MOISTURE BEHIND SYSTEM FRIDAY STILL BRINGING CHANCE OF SHOWERS TO THE FORECAST AREA. LOWS WILL BE COOLER SATURDAY NIGHT WITH EARLY CLEARING AND HIGHS SUNDAY ABOUT 10 DEGREES COOLER THAN SATURDAYS WITH CLOUDS AND SHOWERS MUCH OF THE DAY. BEHIND THE FRONT SUNDAY NIGHT AND MONDAY FREEZING LEVELS DROP DOWN TO 6 TO 7 THOUSAND FEET AND HIGH TEMPERATURES WILL STILL BE COOLER IN THE 60S MOST PLACES. AS RIDGING BUILDS IN TUESDAY AND WEDNESDAY TEMPERATURES WILL REBOUND BACK TO THE 70S. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 80 62 72 49 / 30 10 70 70 20 KNOXVILLE AIRPORT, TN 58 78 58 72 48 / 30 10 60 80 40 OAK RIDGE, TN 57 78 59 71 47 / 40 10 70 80 40 TRI CITIES AIRPORT, TN 54 72 51 67 47 / 40 10 40 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GM/TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 457 AM EDT FRI MAY 9 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 457 AM EDT FRI MAY 9 2008 /357 AM CDT FRI MAY 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL SWING BY TO OUR NORTH LATER TODAY AND TONIGHT...BRINGING A CHANCE FOR SOME THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE THUNDERSTORMS WILL BE OVER AND NEAR THE PLATEAU AND SOUTHEAST TENNESSEE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN APPALACHIAN REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR SEVERE THUNDERSTORMS SATURDAY NIGHT OR SUNDAY. THE GREATEST THREAT OF SEVERE THUNDERSTORM IS EXPECTED TO BE OVER SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN THIS WEEKEND.
The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Nickle size hail was reported at Wartburg.
A COCORAHS observation included a report of nickle size hail 4 miles south southeast of Bearden.
Numerous trees were reported down in North Knoxville.
Numerous trees were reported down in East Knoxville.
Quarter size hail was reported on Tipton Station Road near John Sevier Highway.
Quarter size hail accumulated to a depth of one to one and a half inches in Gatlinburg.
Several trees were reported down in Northern Rhea County along Piney Creek.
Several trees were downed onto power lines on South Jackson Street between Canal Street and Rose Drive. The power lines also came down creating power outages in the area.
Quarter size hail was reported in Lenoir City and numerous trees were downed across the county.
Numerous trees were reported down and four homes were damaged five miles south of Kingston.
Quarter size hail fell at McGhee Tyson Airport.
Quarter size hail fell in the Spring Brooke community on Brewster Road.
Nickel size hail fell in Athens on Woodman Street.
Quarter size hail and numerous downed trees were reported on Wears Valley Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95109, 95114, 95139, 95140, 95116, 95118, 95142, 104493, 95120, 95143, 95124, 95125, 95129, 95131.